Fentanyl-Laced Heroin Worsening Overdose Crisis, Officials Say

Fentanyl-laced heroin is worsening the nation’s overdose crisis, officials tell NPR. Some drug dealers are using an illicit version of fentanyl, an anesthesia drug, to increase the potency of heroin that has been diluted.

In March, the Drug Enforcement Administration (DEA) issued a nationwide alert in response to a surge in overdose deaths from heroin laced with fentanyl, the most potent opioid available for medical use. According to the DEA, fentanyl and fentanyl analogues produced in illicit clandestine labs are up to 100 times more powerful than morphine and 30-50 times more powerful than heroin.

Fentanyl is potentially lethal, even at very low levels, according to the DEA.

Federal drug agents say in the last two years, Mexican cartels have increased production of a variant of fentanyl called acetyl fentanyl, and are smuggling it into the United States.

“Heroin is bad enough, but when you lace it with fentanyl, it’s like dropping a nuclear bomb on the situation,” Mary Lou Leary, a deputy director in the White House’s Office of National Drug Control Policy, told NPR. “It’s so, so much more dangerous.”

There were at least 700 fentanyl-related deaths from late 2013 through 2014. Only a few states have added acetyl fentanyl to their lists of banned substances, the article notes. The DEA added the drug to the federal list this year.

Respond to Opioid Overdose with Naloxone

Be prepared. Learn about how to respond with Naloxone to reverse a heroin or fentanyl overdose and potentially save a loved one’s life.

first-aid naloxone

39 Responses

Leave your Response
    User Picture

    Rita

    January 1, 2018 at 5:50 PM

    My 34 year old nephew who owns his own business and was an excellent father decided to try some white powder. We are waiting for a toxicology report but the detectives said the powder was not meth or coke. He was found dead on his kitchen floor. He was in the middle of getting something out of his refrigerator and just dropped dead. We are all devastated and want everyone to know not to experiment with any street drugs as they can be fentanyl which is deadly and the person has no idea how dangerous these drugs are.

Leave a Reply

Your email address will not be published. Required fields are marked *